Alert archive / Guam / Rip Current Statements in 2018

Rip Current Statement 16, NWS Guam

November 21, 2018

NWS Guam issued this rip current statement at Nov 21, 2018, 9:19 PM CST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2018, 9:19 PM CST (03:19 UTC)
Expired
Nov 22, 2018, 11:15 PM CST
In force
26 hr
Issued by
NWS Guam

The text

As transmitted.

444 
WHMY40 PGUM 220319
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
119 PM CHST THU NOV 22 2018

...LARGE SWELL AND WIND WAVES TO GENERATE LARGE SURF...

.LARGE EAST TO SOUTHEAST SWELL WILL MAINTAIN HAZARDOUS SURF ACROSS 
THE MARIANAS THROUGH SATURDAY.

GUZ001>004-220900-
/O.NEW.PGUM.SU.Y.0024.181122T0319Z-181123T0800Z/
/O.NEW.PGUM.RP.S.0016.181122T0319Z-181123T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
119 PM CHST THU NOV 22 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM SATURDAY...

* SURF OF 10 TO 13 FEET ALONG EAST FACING SHORES WILL DECREASE TO 
  BETWEEN 8 AND 11 FEET ON FRIDAY...BUT ALSO SPREAD TO SOUTHEAST AND 
  SOUTH FACING SHORES.

* SURF IS EXPECTED TO FALL BELOW HAZARDOUS LEVELS SATURDAY EVENING...BUT
  SOUTHWEST TO WEST SWELL FROM TYPHOON MAN-YI COULD CAUSE SURF TO 
  EVENTUALLY BECOME HAZARDOUS LATER ON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAZARDOUS SURF WILL PRODUCE LOCALIZED BEACH EROSION AND DANGEROUS 
SWIMMING CONDITIONS. THERE IS A HIGH RISK OF RIP CURRENTS.

AVOID VENTURING NEAR REEFS AND BEACHES...ESPECIALLY THOSE FACING 
EAST AND SOUTH. LARGE BREAKING WAVES CAN KNOCK YOU DOWN AND CAUSE 
SERIOUS INJURIES. STRONG RIP CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT TRY TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$

W. AYDLETT
3 follow-up statements
932 
WHMY40 PGUM 220530
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
330 PM CHST THU NOV 22 2018

.LARGE EAST TO SOUTHEAST SWELL WILL MAINTAIN HAZARDOUS SURF ACROSS 
THE MARIANAS THROUGH FRIDAY NIGHT.

GUZ001>004-222000-
/O.EXT.PGUM.SU.Y.0024.000000T0000Z-181123T2000Z/
/O.EXT.PGUM.RP.S.0016.000000T0000Z-181123T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
330 PM CHST THU NOV 22 2018

...HIGH SURF ADVISORY NOW IN EFFECT THROUGH FRIDAY NIGHT...
...HIGH RISK OF RIP CURRENTS THROUGH FRIDAY NIGHT...

* ALONG EAST FACING REEFS...SURF WILL BE HAZARDOUS AT 10 TO 13 FEET 
  TONIGHT...AND 8 TO 11 FEET ON FRIDAY. 

* ALONG SOUTH FACING REEFS...SURF WILL BECOME HAZARDOUS AT 7 TO 
  9 FEET BY FRIDAY MORNING. 

* SURF IS EXPECTED TO FALL BELOW HAZARDOUS LEVELS FRIDAY NIGHT FOR 
  SOUTH FACING REEFS...AND BY SATURDAY MORNING ALONG EAST FACING 
  REEFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR REEFS AND BEACHES...ESPECIALLY THOSE FACING
EAST AND SOUTH. LARGE BREAKING WAVES CAN KNOCK YOU DOWN AND CAUSE
SERIOUS INJURIES. STRONG RIP CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND 
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT TRY TO SWIM DIRECTLY 
AGAINST A RIP CURRENT.

&&

$$
128 
WHMY40 PGUM 222318
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
918 AM CHST FRI NOV 23 2018

.THE COMBINATION OF LARGE EAST TO SOUTHEAST SWELL AND WEST SWELL WILL
MAINTAIN HAZARDOUS SURF ACROSS THE MARIANAS THROUGH TONIGHT.

GUZ001>004-230730-
/O.CON.PGUM.SU.Y.0024.000000T0000Z-181123T2000Z/
/O.CON.PGUM.RP.S.0016.000000T0000Z-181123T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
918 AM CHST FRI NOV 23 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST SATURDAY...
...HIGH RISK OF RIP CURRENTS UNTIL 6 AM CHST SATURDAY...

* ALONG EAST FACING REEFS...SURF HAS FALLEN BELOW HAZARDOUS LEVELS
  AND IS NOW 7 TO 9 FEET.

* ALONG SOUTH FACING REEFS...SURF HAS BECOME HAZARDOUS AT 7 TO 9 FEET
  THIS MORNING.

* ALONG WEST FACING REEFS...SURF HAS BECOME HAZARDOUS AT 9 TO 11 FEET
  THIS MORNING.

* SURF IS EXPECTED TO FALL BELOW HAZARDOUS LEVELS TONIGHT FOR SOUTH
  FACING REEFS...AND COULD FALL BELOW HAZARDOUS LEVELS SATURDAY FOR
  WEST FACING REEFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR REEFS AND BEACHES...ESPECIALLY THOSE FACING
SOUTH AND WEST. LARGE BREAKING WAVES CAN KNOCK YOU DOWN AND CAUSE
SERIOUS INJURIES. STRONG RIP CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT TRY TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$

STANKO
008 
WHMY40 PGUM 230515
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
315 PM CHST FRI NOV 23 2018

GUZ001>004-230615-
/O.CAN.PGUM.SU.Y.0024.000000T0000Z-181123T2000Z/
/O.CAN.PGUM.RP.S.0016.000000T0000Z-181123T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
315 PM CHST FRI NOV 23 2018

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS CANCELLED THE HIGH SURF
ADVISORY. THE HIGH RIP CURRENT RISK HAS BEEN CANCELLED. 

BUOY REPORTS AND WAVE GUIDANCE INDICATE THAT SOUTHWEST SWELL AND
EAST SWELL HAVE BOTH DIMINISHED TO 5 TO 6 FEET...NOT ENOUGH TO
PRODUCE HAZARDOUS SURF OF 9 FEET OR MORE. AS A RESULT...THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT.

CONTINUE TO BE CAUTIOUS NEAR REEF LINES...AS STRONG CURRENTS MAY
STILL OCCUR. 

$$

MIDDLEBROOKE

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this rip current statement went out at Nov 21, 6:52 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 21, 6:52 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
1052 AM ChST Thu Nov 22 2018

.Marianas Synopsis...
Satellite shows Typhoon Man-yi passing by south of Guam, and a
band of showers and thunderstorms is across the Mariana Islands.
The buoys reveal combined seas of 9 to 11 feet composed mainly of
wind waves and swell from the typhoon.

&&

.Discussion...
The focus of attention remains Typhoon Man-yi and areas of
showers over the region. Weather conditions are at their worst
early this morning and conditions will be improving during the
day, then fairly dry weather is expected to develop over the
region.

&&

.Marine...
Buoys show combined seas at least 10 to 11 feet and strong winds
are expected to continue today. After the Tropical Storm Warning
is cancelled later this morning, Small Craft and Marine Weather
Advisories will be needed.

&&

.Tropical systems...
Typhoon Man-yi has raced by south of Guam this morning, currently
near 10N143E, and it is expected to continue moving quickly
toward the west-northwest or northwest, away from the Marianas.

&&

.Eastern Micronesia and Chuuk...
The southeastern end of a monsoon trough extends southeastward from
Typhoon Man-yi to south of Chuuk at 2N151E. Residual converging winds
north of this feature will maintain patchy showers and a few
thunderstorms near Chuuk thru tonight and Pohnpei until this evening.
Satellite microwave sounding data shows a mid-level drier air mass
over Kosrae and Majuro...and this air mass will also shift westward
over Pohnpei this evening, and Chuuk on Friday. Farther east of the
Date Line, a robust trade-wind convergence zone can be seen between
4N and 9N, stretching eastward from 173W to beyond 150W. This zone
will cross the Date Line toward the weekend and spread wet weather
from east to west across the region this weekend.

Residual southwest to south swell generated by Tropical Man-Yi will
maintain hazardous surf across Chuuk this morning before subsiding
below advisory levels later this afternoon. Surf across Pohnpei has
already fallen below hazardous levels earlier this morning.

&&

.Western Micronesia for Yap and Koror...
Typhoon Man-yi is about 335 miles east of Yap Proper this morning. It
is expected to pass north of Yap Proper late this afternoon and early
evening. Some of the outer rain bands southwest and south of Man-yi
will impact Yap with patchy showers and gusty winds thru this evening.
For Koror, subsidence farther southwest of Man-yi will provide fair
weather there this weekend. As Man-yi pulls farther north of Yap on
Friday, subsidence will also spread over Yap. During the weekend,
increasing trade-wind convergence will increase the chance of showers
near Yap.

Building north swell generated by Typhoon Man-yi passing to the north
will cause surf to rise above hazardous levels this afternoon. Fresh
winds and hazardous seas will also create hazardous conditions for
small craft thru tonight. Both winds and seas should begin to subside
on Friday.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Tropical Storm Warning for GUZ001-002.

Marianas Waters...Tropical Storm Warning for PMZ151-152.

     Small Craft Advisory until 6 AM CHST Friday for PMZ153-154.

&&

Stanko/Chan/Ziobro

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 7:56 PM CSTSpecial Marine WarningGUM94 min
Nov 21, 9:19 PM CSTHigh Surf AdvisoryGUM26 hr
Nov 21, 10:54 PM CSTHurricane Local StatementGUM6 min

Nearby

Rip Current Statements in Guam, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.